Management of Chronic Lymphocytic Leukemia - Episode 4
EXPERT PERSPECTIVE VIRTUAL TUMOR BOARD
William Wierda, MD, PhD:What is your preference for treatment for this particular patient?
Matthew S. Davids, MD, MMSc:For this particular patient, I prefer ibrutinib monotherapy. Especially given the age of the patient, the comorbidities, and the high-risk disease, I think that would offer the most durable benefit.
William Wierda, MD, PhD:How about you, Nitin?
Nitin Jain, MD:I agree. I think ibrutinib would be my treatment choice, for her, as monotherapy.
William Wierda, MD, PhD:In terms of going on ibrutinib therapy, in the older population, there is a little bit of data that clarify toxicities and the profile for toxicities. And perhaps the incidence of toxicity is a bit higher in the older population. Nitin, may you please review the toxicities that we think about with ibrutinib? What do we watch for?
Nitin Jain, MD:Sure. The common ones that I tell my patients to look out for are loose stools and arthralgia. Patients can get skin rashes, like petechia. Those are quite common toxicities in patients who start on ibrutinib. The less common, but more worrisome, events include atrial fibrillation, which I think is seen in up to 10% of patients who are started on ibrutinib. That’s something that you have to tell the patient about, so that they are aware of that. Again, atrial fibrillation can be managed with the use of anticoagulation and, maybe, dose reductions.
And then there is also an increased risk of bleeding associated with ibrutinib. So, if a patient is going for a procedure, there are guidelines that recommend holding ibrutinib, pre- and post-procedure, in these patients. The other important aspect is to tell patients about reactive lymphocytosis. They may get this, once they start ibrutinib, for the first few months and should understand that it is not disease progression. They should keep going with the ibrutinib, without any interruption. The lymphocytosis generally resolves with time, without any side effects. So, those are the things that I tell patients about when they are starting on ibrutinib.
William Wierda, MD, PhD:Do you stop treatment for patients who develop atrial fibrillation?
Nitin Jain, MD:In our practice, we generally hold the drug. We get them seen by a cardiologist, to either control the rate or rhythm, depending on how the cardiologist feels about that. Then there is the issue of anticoagulation. This should be discussed. Depending on the CHADS2 score, the cardiology team will decide whether the patient needs an aspirin-like anticoagulant or full anticoagulation. In terms of ibrutinib, we typically hold the drug for a week or so and then we generally restart the drug at 1 dose level lower. Many times, if it’s a first episode, you can resume the drug at the same dose level. If the episode were to recur, then the recommendation would be to go down by 1 dose level.
William Wierda, MD, PhD:We avoid the use of warfarin in these patients. Warfarin is contraindicated. There’s really no safety data with regard to warfarin, so we’re talking about other methods for anticoagulation. If we have patients who develop things like microscopic hematuria, how do you manage them?
Nitin Jain, MD:I haven’t seen a lot of microscopic hematuria, per se, in patients who are on ibrutinib. As I mentioned, ibrutinib has an aspirin-like effect and it can lead to increased risk of bleeding. For those patients, I guess one option would be to decrease the dose of ibrutinib.
William Wierda, MD, PhD:How about you, Matt?
Matthew S. Davids, MD, MMSc:We’ve had a couple of cases like this. We will typically reduce the dose, temporarily, and watch to see if it gets better. Then we do try to rechallenge with the higher dose. If it does come back, we’ll sometimes get our urology colleagues involved and do a cystoscopy, just to make sure there’s no lesion in the bladder that is bringing out bleeding, for example. But in general, it’s quite manageable.
William Wierda, MD, PhD:Are there any other treatment-limiting toxicities associated with ibrutinib that you’ve run into, Matt?
Matthew S. Davids, MD, MMSc:I think the bleeding issue is a real one, especially as we look at the real-world population. I worry when I have patients who are on anticoagulation and ibrutinib, particularly if they’re also on an antiplatelet agent for cardiac issues. Unfortunately, I have run into a couple of issues with central nervous system bleeding. It is usually manageable, but it is certainly worrisome when it happens.
Nitin Jain, MD:Another thing I would like to highlight is hypertension. This is an issue. In several patients, after starting ibrutinib, we have seen their blood pressure rise. Many times, we have to either introduce a new drug or change the dose of the antihypertensive. So, that’s another issue with ibrutinib that we commonly see.
William Wierda, MD, PhD:So, this patient was treated with ibrutinib monotherapy. She went on a dose of 420 mg daily, which is the standard dose. The patient did well, subsequently, and remains on the drug.
Transcript edited for clarity.